Illinois, 2004

Damaging Wind in Illinois, August 28, 2004

August 28, 2004 · NWS DVN · 1 event in 1 county or zone

Storms developed in a moist to near tropical atmosphere along a warm front from Dubuque, Iowa to Falls City, Nebraska, and ahead of a cold front in western Iowa. A strong low level jet continuously feed moist air into the storms resulting in copious amounts of rain in very short time periods across Eastern Iowa and West Central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Storms developed in a moist to near tropical atmosphere along a warm front from Dubuque, Iowa to Falls City, Nebraska, and ahead of a cold front in western Iowa. A strong low level jet continuously feed moist air into the storms resulting in copious amounts of rain in very short time periods across Eastern Iowa and West Central Illinois. The additional shear provided by the warm front allowed 3 tornadoes to develop. As the night progressed, the warm front stalled along the Iowa/Missouri border providing a focus for thunderstorms to train over the same area and produce very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:45 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT FRI AUG 27 2004

.SYNOPSIS...LATEST MSAS AND SFC ANALYSIS INDICATING MAIN BOUNDARY
JUST ABOUT BISECTING THE CWA FROM NE TO SW...AND EXTENDING ACRS
NORTHWEST MO. SECONDARY OUTFLOW BOUNDARY FROM THIS MORNINGS/TODAYS
EASTERN MO MCS HAS RECENTLY BEEN SHUNTED A BIT FURTHER SOUTH BUT
STILL GENERALLY DRAPED FROM EAST CENTRAL MO AND INTO WEST CENTRAL/
SOUTHWEST IL. STRONG PRESSURE FALLS WERE BUILDING OUT OF WEST
CENTRAL IL AND ACRS THE IA/MO BORDER...WITH EVEN A WEAK LOW
DEVELOPING IN WEST CENTRAL IL. MAIN LOW ON BOUNDARY STILL WELL TO
THE SOUTHWEST ACRS SOUTHEAST KS.

&&

.SHORT TERM...(TONIGHT AND SATURDAY) NOWCAST TOOLS INDICATING
STRONGEST LLVL CONVERGENCE TAKING PLACE INTO THE BOUNDARY TO THE
LEE/NORTHEAST OF KS SFC LOW FROM EXTREME NORTHEAST KS AND INTO
NORTHWEST MO. NEW CONVECTION HAS ERUPTED ACRS THE EASTERN PART OF
THIS ENHANCED CONVERGENCE ZONE AND JUST NORTH OF EXTREME INSTABILITY
IN EXTREME NORTH CENTRAL MO...WITH ACTIVITY PROPAGATING EAST-
NORTHEAST ALONG MOISTURE CONVERGENCE FIELDS AND BOUNDARY VCNTY. THE
RUC PRETTY MUCH CAPTURED THIS TREND AND FCSTS THIS ACTIVITY TO
CONTINUE TO MOVE ACRS THE SOUTHERN THIRD OF THE CWA THRU 05Z-06Z. AS
KS SFC LOW GETS EDGY AND TRIES TO LIFT NORTHEAST WITH WEAK UPPER WAVE
LIFTING OUT OF THE SOUTHERN PLAINS THIS EVENING AND SEASONABLY STRONG
120+ KT UPPER JET MAX PUNCHING ACRS TO THE NORTH/LK SUPERIOR
REGION(UPPER DIVERGENCE REALLY TAKES OFF ON ITS RIGHT ENTRANCE REGION
OVER THE SOUTH HALF OF THE DVN CWA)...FEEL CONTINUED LLVL THTA-E
ADVECTION AND CONVERGENCE OUT AHEAD OF THIS FEATURE TO WARRANT LIKELY
TO CATEGORICAL POPS ACRS AT LEAST THE SOUTH HALF TO 2/3S OF THE CWA
OVERNIGHT. FCST SOUNDINGS SUGGEST SATURATED VERTICAL PROFILES AND
LARGE PWS FOR ANY STRONG THUNDERSTORM TO WRING OUT FOR CONTINUED
HEAVY RAIN THREAT. WITH I-80 CORRIDOR WEST OF THE QCA AND THE
SOUTHERN CWA GETTING HIT SO HARD WITH 4-6 INCHES OF RAIN LAST NIGHT
AND EARLY THIS MORNING...FLOOD WATCH WILL BE HELD ON TO FOR THE
OVERNIGHT MAINLY ALONG AND SOUTH OF THE I80 CORRIDOR. LOCALIZED 1-3
INCH AMOUNTS IN CONVECTIVE REPEAT ZONES WILL SPELL BIG FLOODING
TROUBLE ACRS FAR SOUTHEAST IA...NORTHEAST MO AND INTO WEST CENTRAL
IL. MAY BE SVR THREAT AS WELL WITH INTERACTION OF HIGH CAPE IN-FEED
AND SHEAR IN SOUTHEAST IA AND NORTHEAST MO THIS EVENING...BUT REST OF
THE CWA HAS BEEN BATHED IN CONVECTIVE DEBRIS NORTH OF LONG LIVED
EASTERN MO COMPLEX AND MAY TEMPER LATER NIGHT STORM STRENGTH.

ELONGATED UPPER WAVE/VORT COMPLEX CURRENTLY ACRS THE CENTRAL ROCKIES
AND NORTHERN PLAINS WILL LOOK TO SLOWLY SHIFT EAST ACRS IA ON SAT. AS
SFC BOUNDARY GETS SHUNTED FURTHER TO THE SOUTH...UPPER SUPPORT/CVA
FROM THIS MAIN WAVE SHOULD ALLOW FOR SOME OVERRUNNING RAIN(POSSIBLY
SOME LINGERING THUNDER ACRS THE SOUTH) STREAMING UP TO THE CENTRAL
CWA SAT MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. POST FRONTAL
LLVL CAA...CLOUD COVER AND PRECIP WILL KEEP TEMPS IN THE LOW TO MID
70S...AND POSSIBLY EVEN THE UPPER 60S FOR SAT HIGHS.     ..12..

&&

.LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) THIS PERIOD WILL
BE DOMINATED BY SFC HI PRES THAT WILL RIDGE INTO THE MID-MISSISSIPPI
VLY FROM THE GRTLKS RGN. THIS WILL KEEP FAIRLY DRY WEATHER AND
SEASONAL TEMPS THRU DAY 7. ECMWF AND GFS AGREE WITH EMERGING UPR RDG
ACRS THE HIGH PLAINS...HOWEVER WITH GOOD CONFLUENT FLO OVR ERN CANADA
EXPECT A SFC RDG TO PERSIST ACRS OUR RGN. ON MONDAY A WK CDFNT WILL
MOV THRU THE RGN. THIS SYS HAS LITTLE MSTR AND UPR LEVEL SUPPORT.
THEREFORE WILL CONTINUE WITH A DRY FCST.        ..BELLES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
MO...FLOOD WATCH CONTINUES TONIGHT.

&&

12/BELLES
Hazardous weather outlook, Aug 27, 4:00 AM CST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES
SOUTHEAST ACROSS THE REGION TODAY.   THIS WILL PRODUCE PERIODS OF
SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE LOCALIZED FLOODING.  LOTS OF MOIST AIR
WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF
RAIN EXPECTED...SOUTH OF HIGHWAY 30.  SINCE MANY LOCATIONS
EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND
ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING.  A FLOOD WATCH HAS
BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF
HIGHWAY 30.

A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS
AND LARGE HAIL.  IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S...
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS
APPROACH OR REACH SEVERE LEVELS.  THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80.

NICHOLS

In the hours before

Local storm report, Aug 27, 8:30 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 S COSGROVE            41.62N 91.73W
08/27/2004  0.88 INCH        JOHNSON            IA   PUBLIC

            NICKEL SIZE HAIL REPORTED BY THE PUBLIC 2 SOUTH OF
            COSGROVE, NORTH OF FRYTOWN.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 28, 12:55 AM CST to 1:05 AM CST
Where
Hancock County, 6 mi SE of Carthage
Measured
59 kt (68 mph) measured gust
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.367, -91.050

Sustained winds of 35 knots (40 mph) to occasionally over 43 knots (50 mph).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422490.